Skip to main content

Acne Common Among Transgender Patients Receiving MHT

Acne increases in prevalence among transgender patients following initiation of masculinizing hormone therapy (MHT), according to a study recently published in JAMA Dermatology.

Researchers aimed to assess the risk of acne among a large population of transgender patients who received MHT, as well as define the clinical risk factors for acne diagnosis among this patient group. They conducted a retrospective cohort study using the electronic health records of patients from a community health center that serves sexual and gender minorities. To be included in the study, patients must have received MHT between January 1, 2014, and December 31, 2017, and be followed for at least 1 year.

Acne was defined by the ICD-10 clinical modification codes for the condition, and based on the data, overall prevalence and incidence proportions over 2 years following MHT initiation were calculated. Univariate analysis was used to evaluate the association of all factors with acne diagnosis, and multivariate analysis tested for independent predictors.

Among the 988 patients (median age, 25.8 years) included in the study, 307 (31.1%) were diagnosed with acne. The researchers noted that the 1-year post-MHT acne incidence proportion was 19.0%, but the 2-year incidence proportion was 25.1%. Interestingly, they found that patients who were younger at MHT initiation were more likely to develop acne.

“Acne is a common condition among transgender patients on MHT, with a prevalence increasing from 6.3% to 31.1%,” concluded the researchers. They added that patients aged 18 to 21 years may be at an increased risk of acne after MHT initiation.

Reference
Thoreson N, Park JA, Grasso C, et al. Incidence and factors associated with acne among transgender patients receiving masculinizing hormone therapy. JAMA Dermatol. Published online January 20, 2021. doi:10.1001/jamadermatol.2020.5347

Back to Top